Alert archive / Idaho / Flash Flood Watches in 2009
Flash Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jun 5, 2009, 3:22 AM PDT for Idaho County, Lemhi County, Idaho. It took effect at Jun 5, 2009, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2009, 3:22 AM PDT (10:22 UTC)
- In effect from
- Jun 5, 2009, 11:00 AM PDT
- Expired
- Jun 5, 2009, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Idaho County, ID, Lemhi County, ID
The radar
The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS65 KMSO 051022 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 422 AM MDT FRI JUN 5 2009 IDC049-059-052130- /O.NEW.KMSO.FF.A.0002.090605T1800Z-090606T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON 422 AM MDT FRI JUN 5 2009 /322 AM PDT FRI JUN 5 2009/ ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO... INCLUDING THE FOLLOWING COUNTIES...IDAHO AND LEMHI. * FROM NOON MDT /11 AM PDT/ TODAY THROUGH THIS EVENING * THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL BE SLOW-MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING AND DEBRIS FLOWS. * THE BLACKERBY BURN AREA...POE CABIN BURN AREA...HIGHWAY 95 FROM WHITE BIRD TO RIGGINS...SHEPP RANCH TO CHINA BAR BURN AREAS ALONG THE SALMON RIVER...HALE GULCH BURN AREA...HIGHWAY 93 FROM SALMON TO ELLIS...AND STEEP TERRAIN ALONG THE SALMON RIVER CORRIDOR ARE AREAS THAT WILL MOST LIKELY BE IMPACTED BY HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
000 WGUS65 KMSO 052104 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 304 PM MDT FRI JUN 5 2009 IDC049-059-060600- /O.CON.KMSO.FF.A.0002.000000T0000Z-090606T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON 304 PM MDT FRI JUN 5 2009 /204 PM PDT FRI JUN 5 2009/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING COUNTIES...IDAHO AND LEMHI. * UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL BE SLOW-MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING AND DEBRIS FLOWS. * THE BLACKERBY BURN AREA...POE CABIN BURN AREA...HIGHWAY 95 FROM WHITE BIRD TO RIGGINS...SHEPP RANCH TO CHINA BAR BURN AREAS ALONG THE SALMON RIVER...HALE GULCH BURN AREA...HIGHWAY 93 FROM SALMON TO ELLIS...AND STEEP TERRAIN ALONG THE SALMON RIVER CORRIDOR ARE AREAS THAT WILL MOST LIKELY BE IMPACTED BY HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
000 WGUS65 KMSO 060552 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1152 PM MDT FRI JUN 5 2009 IDC049-059-060700- /O.EXP.KMSO.FF.A.0002.000000T0000Z-090606T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON 1152 PM MDT FRI JUN 5 2009 /1052 PM PDT FRI JUN 5 2009/ ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/ TONIGHT... THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/ TONIGHT. THUNDERSTORM AND SHOWER ACTIVITY HAS DECREASED DURING THE PAST SEVERAL HOURS AND THIS TREND IS ANTICIPATED TO CONTINUE DURING THE REMAINDER OF THE OVERNIGHT TONIGHT. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 8:01 PM PDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jun 4, 8:01 PM PDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 901 PM MDT THU JUN 4 2009 .UPDATE...ALLOWED THE FLASH FLOOD WATCH TO EXPIRE. && .DISCUSSION...THUNDERSTORM ACTIVITY ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA HAVE SLOWED THROUGHOUT THE EVENING. SMALL HAIL AND HEAVY RAIN WERE REPORTED EARLIER IN THE EVENING...BUT SINCE ACTIVITY HAS DECREASED AND MODELS DEPICT LITTLE DEVELOPMENT TO CONTINUE...THE FLASH FLOOD WATCH WAS ALLOWED TO EXPIRE. LINGERING WEAK THUNDERSTORMS ARE STILL POSSIBLE IN THESE AREAS THROUGH MIDNIGHT. && .AVIATION...CONVECTIVE SHOWERS AND THUNDERSTORMS HAVE DIMINISHED...THOUGH THE THREAT OF LOCALIZED HEAVY RAIN WILL EXIST FOR KBTM AND KSMN TERMINALS THROUGH 06Z WITH ANY WEAK THUNDERSTORMS THAT STILL REMAIN. PONDING OF WATER ON RUNWAYS WILL ALSO BE POSSIBLE. MORE RAIN AND THE THREAT FOR THUNDERSTORMS EXISTS AGAIN FRIDAY AFTERNOON FOR THESE TERMINALS AND POSSIBLY FOR KMSO AS WELL. && .PREV DISCUSSION... /ISSUED 249 PM MDT THU JUN 4 2009/ ..MUCH COLDER AND WETTER CONDITIONS SATURDAY THROUGH NEXT WEEK... ..HEAVY RAINFALL LIKELY OVER CENTRAL IDAHO AND SOUTHWEST MONTANA SATURDAY... DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ALONG A CONVERGENCE ZONE OR STATIONARY BOUNDARY FROM CENTRAL IDAHO THROUGH SOUTHWEST MONTANA THIS AFTERNOON. THESE ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE EVENING HOURS. THE ATMOSPHERE IS VERY MOIST AND THE THUNDERSTORMS WILL BE MOVING VERY SLOW. THUS ANY THUNDERSTORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. BURN AREAS AND HIGHWAYS ALONG THE SALMON RIVER CORRIDOR WILL BE IMPACTED THE MOST BY THUNDERSTORMS CONTAINING HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO DISSIPATE IN AREAL COVERAGE LATER THIS EVENING AFTER SUNSET. A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER THROUGH THE OVERNIGHT HOURS ESPECIALLY IN FAR SOUTHWEST MONTANA AND CENTRAL IDAHO. FRIDAY...EXPECT A VERY SIMILAR DAY FRIDAY AS THE CONVERGENCE ZONE AREA REMAINS IN THE SIMILAR LOCATION FROM CENTRAL IDAHO THROUGH SOUTHWEST MONTANA. ONE CHANGE OR DIFFERENCE ALONG THIS BOUNDARY MAY BE THE POTENTIAL FOR AN EARLIER START TO CONVECTION AND POSSIBLE HEAVIER AMOUNTS OF RAIN. LATE FRIDAY NORTHWEST MONTANA WILL FEEL THE IMPACT OF AN APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING IN FROM CENTRAL ALBERTA CANADA. EXPECT NORTHEAST WINDS TO SIGNIFICANTLY INCREASE AS COLDER AIR BEGINS TO SPILL OVER THE DIVIDE LATE FRIDAY EVENING AND OVERNIGHT. IN ADDITION MOISTURE WITH THIS LOW WILL BRING SCATTERED SHOWERS TO THIS REGION. ON SATURDAY A WELL ADVERTISED CANADIAN COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL IDAHO AND WESTERN MONTANA. ENHANCING CONVERGENCE ALONG THIS BOUNDARY OVER AN ALREADY EXTREMELY MOIST AIRMASS...DUE LARGELY TO SUB TROPICAL MOISTURE BEING PUMPED OUT OF THE CUT OFF LOW SITUATED OFF THE CALIFORNIA COAST...WILL PRODUCE A PERIOD OF HEAVY RAINFALL OVER CENTRAL IDAHO...PORTIONS OF WEST CENTRAL MONTANA...INCLUDING THE BITTERROOT VALLEY...AND SOUTHWEST MONTANA...AS THE FRONT SLOWLY MOVES SOUTH ON SATURDAY THROUGH SATURDAY NIGHT. INSTABILITY APPEARS SUFFICIENT FOR AT LEAST ISOLATED THUNDERSTORMS WHICH MAY ENHANCE PRECIPITATION ASSOCIATED WITH THE FRONT AND PRODUCING YET ANOTHER PERIOD OF FLASH FLOOD POTENTIAL. MEANWHILE BEHIND THE COLD FRONT A COLDER CANADIAN AIRMASS WILL INFILTRATE THE REGION...CROSSING THE DIVIDE AND SPREADING ACROSS NORTHWEST AND WEST CENTRAL MONTANA BY SUNDAY MORNING. AS THE COLDER AIR WORKS ITS WAY SOUTH...THE ATMOSPHERE WILL BECOME SOMEWHAT STABLE...LEAVING THE POTENTIAL FOR MAINLY SCATTERED OROGRAPHIC SHOWERS ON SUNDAY ASSOCIATED WITH STEEP LAPSE RATES PRODUCED BY THE COLD UPPER TEMPERATURES OF THE UPPER LOW. LOW TEMPERATURES SUNDAY MORNING MAY DIP NEAR FREEZING IN SOME LOCATIONS AS THE COLD AIR SETTLES ACROSS NORTHWEST MONTANA. HOWEVER CLOUDY SKIES AND CONTINUED BREEZY CONDITIONS ARE STILL ANTICIPATED WHICH SHOULD PREVENT THE LOW TEMPERATURES FROM REACHING BELOW FREEZING VALUES IN MOST LOCATIONS. HOWEVER THIS MAY NOT BE THE CASE ON MONDAY MORNING AS MODELS ARE SHOWING THE POTENTIAL FOR LESS CLOUD COVER AND MUCH LIGHTER WINDS. IF SOME BREAKS IN THE CLOUDS DO DEVELOP BY MORNING...LOW TEMPERATURES IN MANY LOCATIONS OF NORTHWEST AND SOUTHWEST MONTANA COULD VERY WELL DIP BELOW FREEZING. IT DOES APPEAR AS THOUGH THE WESTERN UNITED STATES WILL UNDERGO A SIGNIFICANT PATTERN CHANGE NEXT WEEK. BOTH THE GFS AND ECMWF ARE COMING IN LINE WITH THEIR SOLUTIONS SHOWING BROAD TROUGHING THROUGH MUCH OF THE WEEK. THE RESULTANT FORECAST WILL SHOW NEAR NORMAL TEMPERATURES WITH PERIODIC CHANCES FOR PRECIPITATION AS WESTERN MONTANA AND CENTRAL IDAHO FALL UNDER NORTHWEST TO WESTERLY FLOW ALOFT. HYDROLOGY...FLASH FLOOD WATCH FOR AREAS OF CENTRAL IDAHO AND SOUTHWEST MONTANA THROUGH THIS EVENING. AREAS NEAR STEEP TERRAIN SUCH AS THE SALMON RIVER AND AREAS NEAR BURNED AREAS ARE MOST LIKELY FAVORED TO SEE ANY FLASH FLOODING IF A STRONG THUNDERSTORM WITH HEAVY RAIN SLOWLY MOVES OVER THE AREA. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...ALLEGRETTO SHORT TERM...RPN LONG TERM....DICKERSON AVIATION...VIA
Hazardous weather outlook, Jun 4, 8:37 PM PDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 937 PM MDT THU JUN 4 2009 IDZ005>010-MTZ005>007-051545- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION- 937 PM MDT THU JUN 4 2009 /837 PM PDT THU JUN 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...FRIDAY THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP FRIDAY AFTERNOON...WHICH MAY PRODUCE QUICK BURSTS OF HEAVY RAIN. HEAVY RAINFALL THAT DEVELOPS COULD PRODUCE SMALL STREAM FLOODING AND DEBRIS FLOWS ALONG STEEP TERRAIN AND SEVERELY BURNED FOREST AREAS ALONG AND NEAR THE SALMON RIVER CORRIDOR. NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA WILL BE THE MAIN AREA IMPACTED BY HEAVY RAINFALL. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY COOL AND WET CONDITIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:18 PM PDT | Special Weather Statement | MSO | Lewis | 42 min |
| Jun 5, 4:54 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 36 min |
Nearby
Flash Flood Watches in Idaho, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.